NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Are These Symptoms of a Thyroid Problem
My mom is 72 and was in great shape, very active. She is diabetic but controlled with diet and meds. She went in to the hospital in mid January and the day she was relaeased she started with these symptoms, High BP- 187/91 and really nothing lower than 174/86 (her blood pressure was always onthe low range like 100/62), extreemly exhausted, weight loss, her sleep patterns are off (like insomnia), she is extreemly cold most of the time, no appetite, pain in her lower back (not sure if it`s by the kidney).
While in the hospital they noticed her TSH level was 13.2. I explined to them it must be lab error or transient, as her thyroid was always normal. They insisted she go on Synthroid 25mcg daily. Well for 3 weeks they took her on and off it. After numberouse TSH test found her thyroid was normal 4.11.
My Mom is basically bed ridden. The doctors just keep running the normal Blood test, (cbc`s) and keep saying eveything is fine. I`m so scared. She is also having pain int her stomach where they injected blood thinners and both lower arms are "buring " - everyoine says it`s phlebitis, but that would have resolved by now as it`s been over a month & a half. The sudden spike in her blood pressure is scary. Plus her suden onset of exhaustion. Any help or advice?
Unfortunately, I doubt that any of these symptoms has anything to do with your mother's thyroid. The TSH of 13 was only a slight abnormality, usually not associated with any major symptoms. This kind of abnormality can be seen in patients who are acutely ill, and can go away after they are discharged from the hospital (this is called a "euthyroid sick" state, and seems to be what happened to your mother). I don't see any particular pattern in your mother's symptoms that would allow me to offer any other suggestions.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University